Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 190, NWS Cleveland, OH

July 27, 2003Richland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 27, 2003, 4:38 PM EDT for Richland County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2003, 4:38 PM EDT (20:38 UTC)
Expired
Jul 27, 2003, 5:30 PM EDT
In force
52 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Richland County, OH

The radar

The Cleveland radar (KCLE), 81 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WUUS51 KCLE 272038
SVRCLE
OHC139-272130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
438 PM EDT SUN JUL 27 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 530 PM EDT

* AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL RICHLAND COUNTY...OR ABOUT 9
  MILES NORTH OF MANSFIELD...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OLIVESBURG

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4083 8264 4097 8261 4098 8251 4096 8241
          4077 8239

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:50 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 27, 1:50 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
150 PM EDT SUN JUL 27 2003

CDFNT MOVG IN ABOUT ON SCHEDULE. AMS UNSTL. WATCHG PCPN DVLPG NE OH
AND NW PA OVR THE LAKE AND THEN PCPN NW IND AND NRN IL. THAT IN
COMBO WITH CDFNT CAN GIVE UP TO LOCALLY 2 INCHES OF RAIN AND THE
WATCH WILL BE FOR THE AREAS THAT HAVE SATURATED GROUND FROM THE RAIN
LAST WEEK. PCPN SHOULD BE ON THE DCR BY MIDNIGHT. ATTM BASED ON HOW
THE FRONT IS MOVING WL KP IT DRY MON...HOWEVER...VORT MOVG IS SOME
CONCERN...HOWEVER...WITH THE AMS DRYG WL KEEP IT DRY. NEXT CHANCE OF
PCPN IS FOR LT WED NGT AND THU.

.CLE...
OH...FLOOD WATCH THROUGH EARLY TONIGHT FOR PARTS OF NE OH.
PA...FLOOD WATCH THROUGH EARLY TONIGHT FOR PARTS OF NW PA.

KIELTYKA
Hazardous weather outlook, Jul 27, 6:34 AM EDT, 10 hours 4 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-271230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
634 AM EDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS FROM LATE MORNING THROUGH
EARLY THIS EVENING AHEAD OF A COLD FRONT DROPPING SOUTHEAST ACROSS
THE LOWER GREAT LAKES. HEAVY DOWNPOURS ARE POSSIBLE WITH SOME OF THE
STORMS. IF MULTIPLE STORMS OR HEAVY RAIN SHOWERS DEVELOP AND CROSS
THE SAME AREA THEN THERE COULD BE A RISK FOR FLOODING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT...PRIMARILY FROM
LATE MORNING THROUGH EARLY EVENING.

KOSARIK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:15 PM EDTSpecial Marine WarningCLE2 hr
Jul 27, 3:47 PM EDTSevere Thunderstorm WarningCLEHancock43 min
Jul 27, 3:58 PM EDTSevere Thunderstorm WarningCLESeneca62 min
Jul 27, 4:44 PM EDTSpecial Marine WarningCLE2 hr
Jul 27, 4:44 PM EDTSpecial Marine WarningCLE2 hr
Jul 27, 4:44 PM EDTSpecial Marine WarningCLE2 hr
Jul 27, 4:58 PM EDTSevere Thunderstorm WarningCLEHuron47 min
Jul 27, 5:10 PM EDTSevere Thunderstorm WarningCLELorain65 min
Jul 27, 6:36 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull54 min
Jul 27, 7:01 PM EDTFlash Flood WarningCLEStark3 hr
Jul 27, 7:15 PM EDTSpecial Marine WarningCLE2 hr
Jul 27, 7:15 PM EDTSpecial Marine WarningCLE2 hr
Jul 27, 7:49 PM EDTFlash Flood WarningCLETrumbull4 hr
Jul 27, 7:56 PM EDTFlash Flood WarningCLEMahoning, Portage4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.